zbMATH — the first resource for mathematics

Sharp estimates for capacities and applications to symmetric diffusions. (English) Zbl 0828.60062
Summary: We give sharp estimates for the capacity of compact set \(F \subset X\) where \(X\) is the state space of a strongly regular Dirichlet form of diffusion type. These estimates are in terms of the reference measure \(m\) and the Carathéodory metric \(\rho\) on \(X\). For instance, \[ \text{Cap}_0 F \leq \left( \int^\infty_0 {dr \over v'(r)} \right)^{- 1} \leq 2 \left( \int^\infty_0 {r dr \over v(r)} \right)^{-1}, \] where \(v(r) = m(\{0 < \rho (x,F) < r\})\). From these estimates one easily obtains lower estimates for the Green function as well as sharp criteria for polarity and for recurrence. The latter, we apply to the question of hitting the nodal set \(\{\varphi = 0\}\) for the process associated with the operator \(\Delta + 2 {\nabla \varphi \over \varphi} \nabla\) and to recurrence questions for divergence form operators \(\nabla a \nabla\) on \(D \subset \mathbb{R}^n\) with \(a = (a_{ij})\) which degenerate at \(\partial D\).

60J60 Diffusion processes
31C25 Dirichlet forms
35J20 Variational methods for second-order elliptic equations
58J05 Elliptic equations on manifolds, general theory
Full Text: DOI
[1] Albeverio, S., Hoegh-Krohn, R.: A remark on the connection between stochastic mechanics and the heat equation. J. Math. Phys.15, 1745-1748 (1974) · Zbl 0291.60028 · doi:10.1063/1.1666536
[2] Biroli, M., Mosco, U.: Formes de Dirichlet et estimations structurelles dans les milieux discontinus. C. R. Acad. Sci. Paris313, 593-598 (1991) · Zbl 0760.49004
[3] Biroli, M., Mosco, U.: A Saint-Venant Principle for Dirichlet forms on discontinuous media. Elenco Preprint, Rome 1992 · Zbl 0893.31008
[4] Blanchard, Ph., Golin, S.: Diffusion processes with singular drift fields. Comm. Math. Phys.109, 421-435 (1987) · Zbl 0646.60066 · doi:10.1007/BF01206145
[5] Carlen, E.A.: Conservative diffusions. Comm. Math. Phys.94, 293-315 (1984) · Zbl 0558.60059 · doi:10.1007/BF01224827
[6] Carmona, R.: Processus de diffusion gouverne par la form de Dirichlet de l’operateur de Schrödinger. Sem. de Probab. XIII (Lect. Notes in Math. vol. 721), pp. 557-569) Berlin Heidelberg New York: Springer 1979 · Zbl 0401.60084
[7] Cheng, S.Y., Yau, S.T.: Differential equations on Riemannian manifolds and their geometric applications. Comm. Pure Appl. Math.28, 333-354 (1975) · Zbl 0312.53031 · doi:10.1002/cpa.3160280303
[8] Davies, E.B.:L 1 properties of second order elliptic operators. Bull. London Math. Soc.17, 417-436 (1985) · Zbl 0583.35032 · doi:10.1112/blms/17.5.417
[9] Davies, E.B.: Heat kernels and spectral theory. Cambridge: Cambridge University Press 1989 · Zbl 0699.35006
[10] Fukushima, M.: Dirichlet forms and Markov processes. Amsterdam: North-Holland and Tokyo: Kodansha 1980
[11] Fukushima, M.: On recurrence criteria in the Dirichlet space theory. In: Elworthy, D. (ed.), Local time to global property (Research Notes in Math. vol 150) New York: Longman 1987
[12] Fukushima, M., Oshima, Y., Takeda, M.: Dirichlet forms and symmetric Markov processes, Berlin: De Gruyter 1994 · Zbl 0838.31001
[13] Grigor’yan, A.A.: On the existence of positive fundamental solutions of the Laplace equation on Riemannian manifolds. Math. USSR Sb.56, 349-358 (1987) (Russian version 1985) · Zbl 0612.31007 · doi:10.1070/SM1987v056n02ABEH003040
[14] Ichihara, K.: Some giobal properties of symmetric diffusion processes. Publ. Res. Inst. Math. Sci.14, 441-486 (1978) · Zbl 0397.60062 · doi:10.2977/prims/1195189073
[15] Karp, L.: Subharmonic functions, harmonic mappings and isometric immersions. In: Yau, S.T. (ed.), Seminar on differential geometry (Ann. Math. Studies, vol. 102) Princeton: Princeton University Press 1982 · Zbl 0487.53046
[16] Littman, N., Stampaccia, G., Weinberger, H.F.: Regular points for elliptic equations with discontinuous coefficients. Ann. Scuola Norm. Sup. Pisa (3)17, 43-77 (1963) · Zbl 0116.30302
[17] Lyons, T.: A simple criterion for transience of a reversible Markov chain. Ann. Prob.11, 393-402 (1983) · Zbl 0509.60067 · doi:10.1214/aop/1176993604
[18] Lyons, T., Sullivan, D.: Function theory, random paths and covering spaces. J. Diff. Geometry19, 299-323 (1984) · Zbl 0554.58022
[19] Ma, Z., Röckner, M.: Introduction to the theory of (non-symmetric) Dirichlet forms. Berlin Heidelberg New York: Springer 1992 · Zbl 0826.31001
[20] Meyer, P.A., Zheng, W.H.: Construction de processus de Nelson reversibles (Lect. Notes in Math., vol. 1059, pp. 12-26) Berlin Heidelberg New York: Springer 1984 · Zbl 0564.60075
[21] Moser, J.: On Harnack’s inequality for elliptic differential equations. Comm. Pure Appl. Math.14, 577-591 (1961) · Zbl 0111.09302 · doi:10.1002/cpa.3160140329
[22] Nagasawa, M.: Schrödinger equations and diffusion theory. Basel: Birkhäuser 1993 · Zbl 0780.60003
[23] Nelson, E.: Derivation of Schrödinger equation from Newton mechanics. Phys. Rev.150, 1076-1085 (1966) · doi:10.1103/PhysRev.150.1079
[24] Nevanlinna, R.: Ein Satz über offenen Riemannsche Flächen. Ann. Acad. Sci. Fenn. Ser. A I Math.54, 1-18 (1940) · Zbl 0024.22104
[25] Oshima, Y.: On conservativeness and recurrence criteria for Markov processes. Potential Analysis1, 115-131 (1992) · Zbl 1081.60545 · doi:10.1007/BF01789234
[26] Oshima, Y., Takeda, M.: On a transformation of symmetric Markov process and recurrence property (Lect. Notes in Math, vol. 1250, pp. 171-183) Berlin Heidelberg New York, Springer 1987 · Zbl 0634.60064
[27] Pang, M.M.H.:L 1-properties of two classes of singular second order elliptic operators. J. London Math. Soc.38, 525-543 (1988) · Zbl 0675.47054
[28] Röckner, M., Zhang T.S.: Uniqueness of generalized Schrödinger operators and applications. J. Funct. Anal.105, 187-231 (1992) · Zbl 0779.35028 · doi:10.1016/0022-1236(92)90078-W
[29] Röckner, M., Zhang, T.S.: Uniquencess of generalized Schrödinger operators II. J. Funct. Anal.119, 455-467 (1994) · Zbl 0799.35053 · doi:10.1006/jfan.1994.1017
[30] Sturm, K.T.: Analysis on local Dirichlet spaces ? I. Recurrence, conservativeness andL p -Liouville properties. J. reine angew. Math.456, 173-196 (1994) · Zbl 0806.53041 · doi:10.1515/crll.1994.456.173
[31] Sturm, K.T.: Analysis on local Dirichlet spaces ? II. Gaussian upper bounds for the fundamental solutions of parabolic equations. Osaka J. Math.32 (1995 to appear) · Zbl 0854.35015
[32] Sturm, K.T.: Analysis on local Dirichlet spaces ? III. The parabolic harnack inequality. J. Math. Pures Appl. (to appear) · Zbl 0854.35016
[33] Sturm, K.T.: On the geometry defined by Dirichlet forms. In: Bolthausen (ed.), Proc. Conf. Ascona 1993 Basel: Birkhäuser (to appear)
[34] Sturm, K.T.: Dirichlet forms and geodesic spaces (to appear)
[35] Takeda, M.: The maximum Markovian self-adjoint extensions of generalized Schrödinger operators. J. Math. Soc. Japan44, 113-130 (1992) · Zbl 0819.47061 · doi:10.2969/jmsj/04410113
[36] Takeda, M.: Two classes of extensions for generalized Schrödinger operators. Potential Analysis (to appear) · Zbl 0854.31005
[37] Varopoulos, N.: The Poisson kernel on positively curved manifolds. J. Funct. Anal.44, 359-380 (1981) · Zbl 0507.58046 · doi:10.1016/0022-1236(81)90015-X
[38] Varopoulos, N., Saloff-Coste, L., Coulhon, T.: Analysis and geometry on groups. Cambridge: Cambridge University Press 1992 · Zbl 0813.22003
[39] Zheng, W.A.: Sur la construction de certaines diffusions. Sem. de Probab. XX (Lect. Notes in Math., vol.1294, pp. 334-337) Berlin Heidelberg New York: Springer 1984/85
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.